Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Blacksburg, VA

May 16, 2009Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 16, 2009, 3:20 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2009, 3:20 PM EDT (19:20 UTC)
Expired
May 16, 2009, 6:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:50 PM EDTFLASH FLOOD3 Ene Fries, VAIRON RIDGE ROAD CLOSED NEAR HEBRON DUE TO WATER RUNOFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161920
FFWRNK
VAC035-077-640-162215-
/O.NEW.KRNK.FF.W.0012.090516T1920Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF GALAX IN SOUTHWEST VIRGINIA
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 615 PM EDT.

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A NEARLY STATIONARY LINE OF THUNDERSTORMS.
  THESE THUNDERSTORMS WERE LOCATED ALONG A LINE FROM ELK CREEK TO
  THE CITY OF GALAX...AND EAST TO NEAR DUGSPUR VIRGINIA.


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELK 
  CREEK...INDEPENDENCE...FRIES...THE CITY OF GALAX...BYLLESBY...
  HILLSVILLE...WOODLAWN...AND DUGSPUR.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3671 8145 3676 8122 3677 8109 3680 8106
      3686 8080 3689 8072 3688 8070 3690 8068
      3693 8062 3673 8048 3656 8083 3657 8135

$$

PEM
3 follow-up statements
000 
WGUS71 KRNK 162102
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SAT MAY 16 2009

VAC035-077-640-162215-
/O.CON.KRNK.FF.W.0012.000000T0000Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
402 PM EDT SAT MAY 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE
CITY OF GALAX... CARROLL AND NORTHEASTERN GRAYSON COUNTIES...

AT 450 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT IRON 
RIDGE ROAD HAS BEEN CLOSED NEAR HEBRON VIRGINIA...WHICH IS JUST 
NORTH OF THE CITY OF GALAX.  RUNOFF FROM THE HEAVY RAINFALL IN THAT
AREA IS RESULTING IN THE CAVE-IN OF A SINK HOLE...WHICH IS GETTING 
LARGER...AND MAY RESULT IN THE COLLAPSE OF PART OF IRON RIDGE ROAD. 
RESIDENTS ARE WARNED TO STAY AWAY FROM THIS AREA. 

THUNDERSTORMS WHICH MOVED THROUGH PARTS OF NORTHEAST GRAYSON 
COUNTY...AND NORTHWEST CARROLL COUNTY...DEPOSITED 2 TO 3 INCHES OF 
RAIN.  RUNOFF FROM THIS RAINFALL HAS RESULTED IN RAPID RISES ALONG 
STREAMS AND CREEKS...JUST NORTH AND EAST OF THE CITY OF GALAX. 

THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUE TO MOVE EAST 
THROUGH PARTS OF CARROLL COUNTY.  AT 450 PM EDT...RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN BETWEEN FANCY GAP AND GLADESBORO. 
THESES STORMS WERE SLOWLY DRIFTING TO THE EAST AT 15 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  LOW WATER CROSSINGS WILL QUICKLY BE 
COMPROMISED...AND ARE DANGEROUS TO CROSS DURING AND JUST AFTER A 
HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND 
ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING 
WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.

&&

LAT...LON 3676 8122 3677 8109 3680 8106 3686 8080
      3685 8071 3685 8065 3687 8058 3673 8048
      3660 8075 3668 8095 3664 8122 3675 8126

$$

PEM
000 
WGUS71 KRNK 162016
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SAT MAY 16 2009

VAC035-077-640-162215-
/O.CON.KRNK.FF.W.0012.000000T0000Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
416 PM EDT SAT MAY 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE
CITY OF GALAX... CARROLL AND GRAYSON COUNTIES...

AT 400 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STANDING 
WATER ALONG ROUTE 58 BETWEEN HILLSVILLE AND THE CITY OF GALAX. AT 
410 PM EDT...WEATHER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH 
VERY HEAVY RAIN BETWEEN THE CITY OF GALAX AND WOODLAWN VIRGINIA.  
RADAR ALSO ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN...HAS 
FALLEN BETWEEN WOODLAWN AND FRIES VIRGINIA.  FLASH FLOODING IS 
LIKELY IN THIS AREA...WITH SIGNIFICANT RISES EXPECTED ALONG CHESTNUT 
CREEK...MILL CREEK...CRANBERRY CREEK AND CROOKED CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.

&&

LAT...LON 3671 8145 3676 8122 3677 8109 3680 8106
      3686 8080 3689 8072 3688 8070 3690 8068
      3693 8062 3673 8048 3656 8083 3657 8135

$$

PEM
000 
WGUS71 KRNK 162155
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SAT MAY 16 2009

VAC035-077-640-162215-
/O.CON.KRNK.FF.W.0012.000000T0000Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
555 PM EDT SAT MAY 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE
CITY OF GALAX... CARROLL AND NORTHEASTERN GRAYSON COUNTIES...

AT 540 PM EDT...RADAR INDICATED THE DEVELOPMENT OF SHOWERS AND 
THUNDERSTORMS FROM ELK CREEK...TO NEAR GRAYSON HIGHLANDS STATE 
PARK.  THIS AREA OF HEAVY RAIN WAS MOVING TO THE EAST AT 15 
MPH...AND WILL PASS OVER SOME OF THE SAME AREA THAT RECEIVED HEAVY 
RAIN EARLIER THIS AFTERNOON.  

AT 450 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT IRON 
RIDGE ROAD HAS BEEN CLOSED NEAR HEBRON VIRGINIA...WHICH IS JUST 
NORTH OF THE CITY OF GALAX.  RUNOFF FROM THE HEAVY RAINFALL IN THAT 
AREA HAS RESULTED IN A SINK HOLE...WHICH IS GETTING LARGER...AND MAY 
RESULT IN THE COLLAPSE OF PART OF IRON RIDGE ROAD. RESIDENTS ARE 
WARNED TO STAY AWAY FROM THIS AREA. 

THUNDERSTORMS WHICH MOVED THROUGH PARTS OF NORTHEAST GRAYSON 
COUNTY...AND NORTHWEST CARROLL COUNTY...DEPOSITED 2 TO 3 INCHES OF 
RAIN.  RUNOFF FROM THIS RAINFALL HAS RESULTED IN RAPID RISES ALONG 
STREAMS AND CREEKS...JUST NORTH AND EAST OF THE CITY OF GALAX.  
ADDITIONAL RAINFALL THIS EVENING WILL ONLY AGGRAVATE THE SITUATION.  

&&

LAT...LON 3676 8122 3677 8109 3680 8106 3686 8080
      3685 8071 3685 8065 3687 8058 3673 8048
      3660 8075 3668 8095 3664 8122 3675 8126

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:52 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 16, 1:52 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT SAT MAY 16 2009

.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL REMAIN ACROSS OUR REGION THIS AFTERNOON.
A STRONG COLD FRONT WILL APPROACH THE AREA THIS EVENING...THEN
PASS THROUGH OVERNIGHT. COOLER HIGH PRESSURE WILL THEN BUILD
ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND TSTMS DEVELOPING ACROSS THE HIGHLANDS AND SE WV
SOUTHWEST INTO THE NC MTNS. OTHER SHOWERS MOVING INTO THE NC
PIEDMONT. MODELS DEPICT BEST SETUP ALONG/WEST OF THE BLUE RIDGE
THROUGH THIS AFTN...SHIFTING EAST THIS EVENING.

MAINTAINED LIKELY TO CATEG POPS TONIGHT. THERE IS A POTENTIAL FOR
REDEVELOPMENT TO THE SOUTHWEST AND TRAINING...SO I HAVE HEAVY RAIN
WORDING WITH THE THUNDERSTORMS. WITH SOME AREAS GETTING HEAVY RAIN
THE PAST FEW DAYS...IT WOULD ONLY TAKE 1 TO 2 INCHES TO CAUSE
FLOOD PROBLEMS SOME AREAS. SINCE WE ARE NOT SURE AT THIS TIME
WHERE ANY ORGANIZED CONVECTION MAY DEVELOP...IF ANY...WILL NOT
ISSUE A FLASH FLOOD WATCH- WILL HAVE A MENTION IN THE HAZARDOUS
WEATHER OUTLOOK THAT HEAVY DOWNPOURS AND LOCALIZED FLOODING IS
POSSIBLE WITH THUNDERSTORMS.

AS FOR TEMPS...HAVE GONE A LITTLE WARMER THAN YESTERDAY MOST
LOCATIONS. WILL HAVE FAIRLY STRONG COLD ADVECTION BEHIND THE
FRONT...BUT NOT COMING INTO THE MTNS UNTIL TOWARD MORNING...SO
KEPT LOWS ABOVE GUIDANCE MOST AREAS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
SUNDAY WE WILL EXPERIENCE THE REMAINING PRECIPITATION FROM THE
DEPARTING COLD FRONT. ENOUGH INSTABILITY WILL STILL BE AROUND
COINCIDENT TO THE FRONT ACROSS THE EASTERN PARTS OF THE AREA EARLY
SUNDAY MORNING FOR A MENTION OF SCATTERED THUNDERSTORMS. AFTER THIS
TIME...ANY REMAINING PRECIPITATION WILL BE POST FRONTAL AND IN THE
FORM OF SHOWERS. BY THE AFTERNOON...DRY CONDITIONS ARE EXPECTED IN
THE WEST WITH SHOWERS IN THE EAST STILL IN THE HIGH CHANCE TO LIKELY
CATEGORY. TEMPERATURES WILL BE TRENDING LOWER AS THE DAY PROGRESSES
BEHIND THE FRONT. WE MAY SEE A BRIEF INCREASE IN TEMPERATURES IN THE
WEST WITH SOME LATE DAY SUNSHINE THERE.

SUNDAY NIGHT...PRECIPITATION WILL EXIT THE REMAINDER OF THE AREA
DURING THE EARLY EVENING AND STRONG HIGH PRESSURE WITH SIGNIFICANTLY
COOLER AIR WILL BEGIN BUILDING INTO THE REGION. BY SUNRISE MONDAY
MORNING...WE EXPECT WESTERN PORTIONS OF GREENBRIER COUNTY WV AND
BATH COUNTY VA TO SEE TEMPERATURES IN THE MID 30S. WITH DECREASING
WINDS...SOME PATCHY FROST IS NOT OUT OF THE QUESTION ALONG WITH THE
HIGHEST ELEVATIONS AT OF GREENBRIER COUNTY WV HAVING LOW
TEMPERATURES AROUND FREEZING.

FOR MONDAY...A 25 TO 30 DEGREE DIURNAL SPREAD IS NOT OUT OF THE
QUESTION THANKS TO PLENTY OF SUNSHINE AND GOOD SUBSIDENCE. HIGHS IN
THE LOW 60S IN THE MOUNTAINS ARE EXPECTED WITH MID 60S EAST OF THE
BLUE RIDGE. ANOTHER CHILLY NIGHT IS EXPECTED MONDAY NIGHT. THE
POTENTIAL OF PATCHY FROST WILL EXPAND TO INCLUDE SOME OF HIGHER
ELEVATIONS AND SHELTERED VALLEYS OF SOUTHWEST VIRGINIA. THE DIURNAL
UPSWING ON TUESDAY IS ANTICIPATED TO BE EVEN MORE SHARP...ON THE
ORDER OF 30 TO 40 DEGREES. LOOK FOR HIGHS TUESDAY AROUND 70 IN THE
MOUNTAINS AND LOWER 70S EAST OF THE BLUE RIDGE. TUESDAY
NIGHT...SLIGHTLY MILDER LOWS IN THE 40S ARE EXPECTED IN THE
MOUNTAINS...WITH READINGS NEAR 50 EAST OF THE BLUE RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A
BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO
SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY.
ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF.
POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE
OHIO VALLEY INTO THE MID ATLANTIC.

TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK
AFTER THE INITIAL COOL DOWN MONDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
PILOTS SHOULD CHECK AIRMET/SIGMETS THIS AFTERNOON AND EVENING.
SLOW MOVING FRONT WILL BE SPARKING MORE SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING...WITH TRANSITION TO SHOWERS OVERNIGHT
AS THE FRONT MOVES THROUGH. FOR NOW...KEEPING EITHER VCTS OR CB IN
THE TAFS. ACTIVITY WILL BE CONCENTRATED MORE ALONG/WEST OF THE
BLUE RIDGE...SO ROA-BLF-LWB WILL SEE BETTER CHANCES THROUGH
20Z...WITH INCREASING CHANCES TOWARD DAN AROUND THAT TIME. LYH MAY
SEE ACTIVITY AFTER 21Z. CIGS WILL BE MVFR TO VFR...THEN DROP TO
IFR AT TIMES IN THUNDERSTORMS...BUT THINKING THAT WILL NOT BE
LASTING ANY MORE THAN AN HOUR OR LESS.

TONIGHT...THE FRONT WILL SWING ACROSS AS WINDS SHIFT FROM SW TO
NW. CIGS ARE GOING TO BE DROPPING INTO IFR RANGE OVER THE HIGHER
ELEVATIONS...I.E. BLF...WITH MVFR ELSEWHERE.

CONDITIONS ARE GOING TO IMPROVE TO VFR DURING THE LATE MORNING AT
ALL SITES AS NW TO NORTH WINDS INCREASE. EXCEPTION MAY BE DANVILLE
WITH LINGERING FRONT.

HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT AND
MONDAY BEHIND THE FRONT RESULTING IN VFR CONDITIONS. GOOD FLYING
CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JJ/WP
SHORT TERM...DS
LONG TERM...WP
AVIATION...JJ/WP
Hazardous weather outlook, May 16, 4:22 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EDT SAT MAY 16 2009

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-170830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-170830-
BATH-GREENBRIER-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 1:54 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT SAT MAY 16 2009

NCZ001-002-018-019-VAZ009>020-022>024-WVZ042>045-161845-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-
SMYTH VA-SUMMERS WV-WATAUGA NC-WILKES NC-WYTHE VA-
154 PM EDT SAT MAY 16 2009

...STRONG SLOW MOVING THUNDERSTORMS...

AT 150 PM EDT...SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE
HIGHLANDS OF VIRGINIA...THE GREENBRIER VALLEY OF WEST VIRGINIA...THE
NEW RIVER VALLEY OF VIRGINIA...AND THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA.  THESE THUNDERSTORMS WERE MOVING SLOWLY TO THE EAST NORTH
EAST AT 15 MPH.

DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...VERY HEAVY RAIN CAN
BE EXPECTED.  THIS WILL LIKELY RESULT IN PONDING OF WATER ON
ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS.  SMALL HAIL IS ALSO
POSSIBLE.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN THROUGH THE
AFTERNOON. STAY TUNED FOR POSSIBLE WARNINGS IF THESE STORMS BECOME
SEVERE OR FLOODING IS OBSERVED.

LAT...LON 3817 7946 3810 7949 3788 7913 3741 7980
      3738 7978 3656 8083 3656 8090 3645 8097
      3607 8144 3610 8181 3621 8191 3629 8191
      3634 8183 3634 8172 3652 8171 3810 8033
      3804 8018 3807 7996 3818 7992 3827 7980

EXPERIMENTAL

PEM
Special weather statement, May 16, 2:45 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT MAY 16 2009

VAZ015-016-161945-
CARROLL VA-GRAYSON VA-
245 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...CITY OF GALAX AND
GRAYSON COUNTIES...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALAX HILLSVILLE AIRPORT AROUND 300 PM...
HILLSVILLE AROUND 315 PM AND DUGSPUR AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3686 8085 3685 8081 3688 8073 3688 8070
      3689 8068 3691 8068 3693 8062 3680 8053
      3663 8092 3662 8118 3674 8119

EXPERIMENTAL

PEM
Special weather statement, May 16, 2:47 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SAT MAY 16 2009

NCZ001-002-019-161945-
ALLEGHANY NC-ASHE NC-WILKES NC-
247 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...

AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING EAST AT 10 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILBAR AROUND 300 PM...MC GRADY AROUND 330 PM
AND DOUGHTON PARK AROUND 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3618 8144 3623 8147 3627 8154 3633 8160
      3647 8132 3647 8116 3633 8114

EXPERIMENTAL

PEM
Special weather statement, May 16, 2:59 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SAT MAY 16 2009

VAZ018-019-023-024-162000-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA-
259 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG
AND ROCKBRIDGE COUNTIES...

AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ORISKANY...MOVING EAST AT 15 MPH.

THIS STORM WILL ALSO PASS OVER AN AREA THAT RECEIVED HEAVY RAIN
EARLIER THIS AFTERNOON. THIS ADDITIONAL RAINFALL MAY CAUSE FLOODING
OF POOR DRAINAGE AREAS...ESPECIALLY IN THE COMMUNITY OF ORISKANY.
SMALL STREAMS IN WESTERN BOTETOURT COUNTY WILL BE ON THE RISE...SO
PLEASE MONITOR THEM FOR POSSIBLE FLOODING.

THIS STORM WILL BE NEAR ORISKANY THROUGH 315 PM...THEN MOVE EAST TO
NEAR EAGLE ROCK BY 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3783 7965 3757 7955 3748 8012 3766 8018

EXPERIMENTAL

PEM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:27 PM EDTRiver Flood WarningRNKCharlotte, Halifax14 hr
May 16, 1:48 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville57 min
May 16, 1:54 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 14 more51 min
May 16, 2:45 PM EDTSpecial Weather StatementRNKCarroll, City of Galax60 min
May 16, 2:59 PM EDTSpecial Weather StatementRNKBotetourt61 min
May 16, 3:21 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge54 min
May 16, 5:35 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington55 min
May 16, 6:04 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Covington56 min
May 16, 6:15 PM EDTFlash Flood WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax9 hr
May 16, 7:07 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge68 min
May 16, 7:18 PM EDTFlash Flood WarningRNKAlleghany, Bath, City of Covington3 hr

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.